Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 40, NWS Charleston, WV

July 22, 2024Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 22, 2024, 7:46 AM EDT for Raleigh County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 7:46 AM EDT (11:46 UTC)
Expired
Jul 22, 2024, 10:45 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.9

Open this sounding in Storm Lab

The text

As transmitted.

599 
WGUS51 KRLX 221146
FFWRLX
WVC081-221445-
/O.NEW.KRLX.FF.W.0040.240722T1146Z-240722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
746 AM EDT Mon Jul 22 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Raleigh County in southeastern West Virginia...

* Until 1045 AM EDT.

* At 746 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beckley, Mabscott, Sophia, Macarthur, Crab Orchard, Dry Creek, 
  Beaver, Stanaford, Daniels, Coal City and Lester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3777 8110 3770 8120 3773 8130 3781 8125
      3782 8115

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
306 
WGUS71 KRLX 221257
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
857 AM EDT Mon Jul 22 2024

WVC081-221445-
/O.CON.KRLX.FF.W.0040.000000T0000Z-240722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
857 AM EDT Mon Jul 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT THIS 
MORNING FOR CENTRAL RALEIGH COUNTY...

At 857 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Beckley, Mabscott, Sophia, Macarthur, Crab Orchard, Dry Creek, 
  Beaver, Stanaford, Daniels, Coal City and Lester.

High water was reported along Robert C Byrd Drive near Beckley, WV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3777 8110 3770 8120 3773 8130 3781 8125
      3782 8115

FLASH FLOOD...RADAR INDICATED

$$

JLB
608 
WGUS71 KRLX 221436
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1036 AM EDT Mon Jul 22 2024

WVC081-221446-
/O.EXP.KRLX.FF.W.0040.000000T0000Z-240722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
1036 AM EDT Mon Jul 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM EDT THIS MORNING FOR 
CENTRAL RALEIGH COUNTY...

Flood waters are receding and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3777 8110 3770 8120 3773 8130 3781 8125
      3782 8115

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:48 AM EDT, 58 minutes earlier.

Area forecast discussion, Jul 22, 6:48 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
648 AM EDT Mon Jul 22 2024

.SYNOPSIS...
More showers and storms expected today. Looking unsettled this
week with chances for showers and thunderstorms each afternoon
courtesy of a stationary boundary overhead.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 557 AM Monday...

Updated PoPs as a line of showers and thunderstorms has moved
into the forecast area out of eastern Kentucky. Seeing steady
clusters of lightning with more organized cells from Wayne
County, WV over to Wyoming County, WV.

As of 244 AM Monday...

Key Points:

   * Scattered showers and thunderstorms today with a stationary
     boundary.

   * Severe weather not expected.

   * There is a marginal risk for excessive rainfall across a
     bulk of the area today.

   * Heavy rainfall could create instances of localized to
     isolated flash flooding.

   * More likely across portions of the mountains.

Stationary boundary along our southeastern border will create
scattered showers and thunderstorms today as it creeps slightly
more northward through the day. Severe weather is not expected,
but heavy downpours will occur within more organized cells with
precipitable water values between 1.50" and 2.00" inches.

QPF output shows a bullseye of over an inch of rainfall across
portions of the northeastern mountains today. This includes
Pocahontas, Randolph, Nicholas and Webster Counties. 1 hr FFG
is between 1.50" and 2.00" inches across these areas with 3 hour
FFG between 2.00" and 2.50" inches. That said, the area should
be able to handle most of the rainfall it receives, especially
with how dry conditions have been until recently. Will still
have to maintain unwavering hydro watch across this area later
as high rainfall rates could create some drainage issues
regardless of higher FFG.

WPC has hoisted a marginal risk for excessive rainfall across a
bulk of the area; minus SE Ohio, NE Kentucky and portions of
West Virginia along the Ohio River. A slight risk remains due
east of the area, but will have to monitor how these showers and
storms progress as to whether or not the mountains need an
upgrade from the marginal risk that is in place. Nonetheless,
localized to isolated flash flooding is a possibility for
locations that see repeated rounds of heavy rainfall today as it
could quickly deplete the FFG.

Hot and muggy conditions today with abundant moisture across the
area. Cloud cover will keep temperatures a few degrees below normal
today with low to mid 80s across the lowlands. The mountains
will range from the higher 60s into the lower 80s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 250 AM Monday...

Tuesday and Wednesday currently look to be carbon copies of each
other, as we remain under upper-level SW'ly flow with a stalled
upper-level trough over the Great Lakes and a surface front ever
so slowly pushing eastward. Both days should see numerous
afternoon showers and thunderstorms in the mountains, with more
isolated to scattered activity in the lower elevations. WPC also
has a Marginal excessive rainfall risk mainly for the mountain
counties both days days, but a lot of that risk may depend on
how much rain falls on Monday to prime the soils and knock down
flash flood guidance. Regardless, with PWAT values of 1.5-20
inches both days, the potential is there for any thunderstorms
to contain locally heavy rainfall.

High temps look to be pretty typical for this time of year, with
low to mid-80s in the lower elevations, and upper 60s to 70s for
the central and northern mountains. Moisture in the warm sector
ahead of the late week front will keep overnight lows in the
mid-60s to around 70 degrees for lower elevations, which is
around or slightly milder than normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 310 AM Monday...

The upper-level trough may finally budge Wednesday night into
Thursday, and help the cold front to approach and pass through
the CWA on Thursday afternoon and evening. As a result,
Thursday will likely see the most widespread shower and
thunderstorm activity of the week as the front provides some
extra lift in the warm, moist air. Of course, we'll have to keep
an eye on the timing of all these moving parts, as the
'unsticking' of stationary features can be hard for models to
pick up on sometimes, but with models in fairly good agreement,
confidence is about as high as can be expected for Day 4. The
core of the dry air behind the front looks to be directed a bit
north of us, more over PA and NY, but we'll still see some
influence from the surface high to the north and the upper-level
ridging to bring an overall reduction in showers and storms for
Friday into the weekend. That said, as of right now we can't
rule out a stray shower or storm in our far southern counties,
so chance POPs are maintained each afternoon to end the period.

With widespread clouds and precip expected on Thursday, high
temps are forecast a bit below normal for much of the area -
generally lower 80s at lower elevations, and mid-60s to mid-70s
in the mountains. Friday may be fairly similar behind the week
cold front. The potential for increased sunshine over the
weekend brings upper 80s to around 90 degrees back in play.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 647 AM Monday...

Showers and thunderstorms are moving across the area this
morning, originating from eastern Kentucky and Ohio along a
stationary front. Coverage will continue to increase through the
morning as the front moves across our area.

Locations farther east such as BKW, CKB and EKN will likely see
more coverage and restrictions from storms this afternoon. MVFR
and IFR restrictions are possible in and around any
thunderstorms.

Surface flow will be light to calm this morning, then pick up
out of the south-southwest after sunrise, speeds will remain
light. Winds will be erratic and vary in and around
thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location and intensity of
showers/thunderstorms today may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    L    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
Brief IFR conditions are possible each afternoon and evening
Tuesday through Thursday in and around any thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/LTC
NEAR TERM...LTC
SHORT TERM...FK
LONG TERM...FK
AVIATION...LTC
Hazardous weather outlook, Jul 22, 3:17 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
317 AM EDT Mon Jul 22 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
230730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
317 AM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected each afternoon
Tuesday through Thursday with a stationary boundary. Daily heavy
rainfall could lead to flash flooding concerns, particularly later
in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ032>034-039-040-515>526-230730-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
317 AM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms could contain heavy downpours
today. Localized to isolated flash flooding is possible for locations
that receive repeated rounds of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected each afternoon
Tuesday through Thursday with a stationary boundary. Daily rounds of
heavy rainfall could lead to flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.